Secondary Logo

Journal Logo

Anaphylactoid Reaction due to the Administration of Ondansetron in a Pediatric Neurosurgical Patient

Ross, Allison Kinder MD; Ferrero-Conover, Deborah CRNA, MS, MSN

doi: 10.1213/00000539-199810000-00007
Case Report
Free
SDC

Department of Anesthesiology, Duke University Medical Center, Durham, North Carolina.

Accepted for publication June 23, 1998.

Address correspondence and reprint requests to Allison Kinder Ross, MD, Box 3094, Duke University Medical Center, Division of Pediatric Anesthesia, Department of Anesthesiology, Durham, NC 27710. Address e-mail to ross0016@mc.duke.edu.

Ondansetron hydrochloride is a selective 5-HT3 receptor antagonist used as an effective antiemetic in oncology and surgical patients. Although anaphylactic/anaphylactoid reactions have been reported with the use of ondansetron in combination with chemotherapy [1-3], no cases of such a reaction have been reported in a surgical patient under anesthesia. We describe a case of a severe intraoperative anaphylactoid reaction due to the administration of ondansetron used to prevent postoperative nausea and vomiting in a pediatric neurosurgical patient.

Back to Top | Article Outline

Case Report

An 11-yr-old, 36-kg female patient was scheduled for a suboccipital craniotomy due to a posterior fossa tumor. Her history included previous tumor resection 2 mo earlier with a complication of severe postoperative nausea and vomiting. Her history was otherwise noncontributory, and she had no known allergies.

An IV induction using propofol, fentanyl, and rocuronium was performed. Maintenance consisted of 70% nitrous oxide in oxygen, isoflurane at 0.6%-0.8%, pancuronium, and additional fentanyl. Thirty minutes before expected emergence and during surgical closure of the wound, 4 mg of ondansetron was given in divided doses of 2 mg each. Within 5 min, her blood pressure by arterial trace decreased from 91/63 to 67/46 and her heart rate increased from 102 to 113 bpm. Isoflurane was turned off and fluid resuscitation was begun. The peak airway pressure (PAP) increased from 20 to 45 cm H2 O, and ETCO2 decreased to <10 mm Hg with poor wave form. There were decreased breath sounds, poor chest movement, and cutaneous flushing. An allergic reaction to ondansetron was suspected, and epinephrine 200 [micro sign]g and diphenhydramine 30 mg were administered with prompt response. The patient's blood pressure increased to 176/130, oxygen saturation increased from 87% to 99%, ETCO2 was 38 mm Hg with normal wave form, and PAP decreased to 20 cm H2 O with good chest movement.

The episode recurred to a lesser degree within 10 min and resolved with epinephrine 50 [micro sign]g, ranitidine 50 mg, methylprednisolone 100 mg, and an additional 20 mg of diphenhydramine. After another 10 min, there was another episode of decrease in blood pressure and increase in PAP, which was relatively minor and resolved quickly with epinephrine 25 [micro sign]g. An epinephrine infusion was started at 0.03 [micro sign]g [center dot] kg-1 [center dot] min-1 and endotracheal albuterol was delivered. There was no additional evidence of hemodynamic or respiratory instability for the remainder of the procedure. There was a leak around the patient's endotracheal tube with the cuff deflated. She had no wheezing, was alert, and met extubation criteria. She was tracheally extubated, observed in the operating room, then monitored during transport to the pediatric intensive care unit on mask oxygen and epinephrine infusion at 0.01 [micro sign]g [center dot] kg-1 [center dot] min-1.

The patient remained stable on room air and the small-dose epinephrine drip in the pediatric intensive care unit for nearly 4 h, at which time the epinephrine was discontinued. Within 30 min, she complained of itching, shortness of breath, and exhibited wheezes with an oxygen saturation of 91%. The patient's symptoms resolved after the epinephrine drip was restarted at 0.01 [micro sign]g [center dot] kg-1 [center dot] min-1 and she received albuterol and diphenhydramine 25 mg. The following morning, the drip was discontinued without evidence of hemodynamic or respiratory compromise. She had no nausea or vomiting for the following 48 h, and the remainder of her hospital course was without incident.

Back to Top | Article Outline

Discussion

Ondansetron has become widely used in surgical patients. The Food and Drug Administration Division of Epidemiology and Surveillance has received reports of 78 potential cases of anaphylactoid/anaphylactic reactions in association with ondansetron injection in cancer patients. These reports have their limitations because they have not been reviewed and cannot be confirmed (Min Chen, Food and Drug Administration Division of Epidemiology and Surveillance, personal communication, 1997).

Prior exposure to an antigen or a similar substance that binds to immunoglobulin E antibodies is required for anaphylaxis. Exposure to ondansetron was unknown in our patient until access to the records from her original surgery at an outlying hospital revealed that she had received 31 doses of ondansetron postoperatively without incident. This may have lead to her sensitization.

Treatment of the signs and symptoms of anaphylaxis is both supportive and preventative [4-6]. Because of the rapid and severe presentation in our case, treatment was aggressive and consisted of support with 100% oxygen, IV epinephrine, and volume expansion. Subcutaneous epinephrine is also an option for sustained cardiovascular support. Prevention was provided in the form of diphenhydramine, ranitidine, and methylprednisolone.

Ondansetron was considered to be the episode-producing drug because the hemodynamic and respiratory manifestations occurred immediately after injection, and no other IV drug had been administered for >90 min. Other diagnoses that were considered, and that may be treated in a similar manner, were venous air embolus and latex allergy. The possibility of an air embolus was dismissed based on the presence of the cutaneous manifestations, as well as the absence of an obvious source of air entry. The late onset of the respiratory and cutaneous symptoms in the pediatric intensive care unit were also consistent with the diagnosis of anaphylaxis. Latex allergy was also considered, as latex has been implicated in 12.6% of episodes of intraoperative anaphylaxis [8,9]. A latex radioallergosorbent test was performed after hospital discharge and was negative.

During an episode of suspected anaphylaxis, a confirmation of the diagnosis should be sought even considering time constraints; however, most methods for making this diagnosis with anesthetics are not available. There are both nonspecific and specific allergen tests that may be performed [6,8,10,11]. Because of the rapid nature of our incident and its timing with emergence and transport, diagnostic blood samples were not obtained in our patient at the appropriate time. Skin testing, which should take place within 4-6 wk of an allergic reaction, is not available for ondansetron (Drug Information Scientist, Glaxo Wellcome, Inc., personal communication, 1997).

We have presented a case of an anaphylactoid reaction to ondansetron. Because of the drug's potential for producing anaphylaxis, it has been suggested that its use be restricted [3]. Ondansetron remains a valuable therapeutic drug because of its ability to prevent postoperative nausea and vomiting with few side effects. Thus, the purpose of this report is not to deter its use, but to increase the anesthesiologist's awareness of the allergic potential.

Back to Top | Article Outline

REFERENCES

1. Chen M, Tanner A, Gallo-Torres H. Anaphylactoid-anaphylactic reactions associated with ondansetron [letter]. Ann Intern Med 1993;119:862.
2. Kossey JL, Kwok KK. Anaphylactoid reactions associated with ondansetron. Ann Pharmacother 1994;28:1029-30.
3. Frigerio C, Buchwalder PA, Spertini F. Ondansetron: reasons to be restrictive [letter]. Lancet 1996;347:1484-5.
4. Levy JH. Allergic reactions during anesthesia. J Clin Anesth 1988;1:39-46.
5. Khrais J, Ouellette SM. Mechanisms and management of allergic reactions in the surgical patient. CRNA 1995;6:146-58.
6. Levy JH. The allergic response. In: Barash PG, Cullen BF, Stoelting RK, eds. Clinical anesthesia. 2nd ed. Philadelphia: Lippincott, 1992:1431-45.
7. Lierberman P. The use of antihistamines in the prevention and treatment of anaphylaxis and anaphylactoid reactions. J Allergy Clin Immunol 1990;86:684-6.
8. Moneret-Vautrin DA, Laxenaire MC. The risk of allergy related to general anesthesia. Clin Exp Allergy 1993;23:629-33.
9. Gold M, Schwartz JS, Braude BM, et al. Intraoperative anaphylaxis: an association with latex sensitivity. J Allergy Clin Immunol 1991;87:662-6.
10. Levy JH. Anaphylaxis during anesthesia [letter]. Anesthesiology 1991;75:712.
11. Fisher MM, Baldo BA, Silbert BS. Anaphylaxis during anesthesia: use of radioimmunoassays to determine etiology and drugs responsible in fatal cases. Anesthesiology 1991;65:1112-5.
© 1998 International Anesthesia Research Society